Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Omaha, NE

May 24, 2004Fremont County, Iowa

NWS Omaha, NE issued this flash flood warning at May 24, 2004, 5:28 PM CDT for Fremont County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 5:28 PM CDT (22:28 UTC)
Expired
May 24, 2004, 9:30 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Fremont County, IA

The radar

The Omaha radar (KOAX), 85 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 242229
FFWOAX
IAC071-250230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
528 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FREMONT COUNTY IN SOUTHWEST IOWA

* UNTIL 930 PM CDT

* AT 525 PM CDT...RADAR INDICATED VERY HEAVY RAIN OVER THE WARNED
  AREA. AREA CREEKS AFFECTED INCLUDE...MCPHERRON CREEK...PLUM CREEK
  AND NORTHERN PORTIONS OF THE COUNTY ALONG THE WEST NISHNABOTNA
  RIVER. 

SOME LOCATIONS AFFECTED INCLUDE...RANDOLPH...SIDNEY...THURMAN...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.

LAT...LON 4088 9544 4074 9543 4073 9584 4088 9582

$$

JR
3 follow-up statements
000 
WGUS73 KOAX 242257
FFSOAX
IAC071-129-250300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 PM CDT MON MAY 24 2004

...A FLASH FLOOD WARNING CONTINUES FOR UNTIL 930 PM CDT...

AT 555 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO HEAVY RAIN CONTINUING ACROSS MILLS AND FREMONT COUNTIES. 

FLOODING WAS INDICATED PRIMARILY ACROSS EAST CENTRAL MILLS COUNTY
INCLUDING WEST NISNABOTNA RIVER...DEER CREEK AND LITTLE CREEK.
IN FREMONT COUNTY FLOODING WAS INDICATED PRIMARILY IN THE NORTHEAST
PART OF THE COUNTY INCLUDING THE WEST NISHNABOTNA...DEER CREEK...HONEY
CREEK AND THE TOWN OF RANDOLPH.  

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS LITTLE AS SIX
INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT...OR HAS A HIGH
PROBABILITY OF OCCURRING.

LAT...LON 4113 9544 4063 9544 4064 9572 4113 9584

$$

JR
000 
WGUS73 KOAX 250012
FFSOAX
IAC071-137-145-250115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT MON MAY 24 2004

...THE FLASH FLOOD WARNING FOR MONTGOMERY...FREMONT AND PAGE 
COUNTIES IN IOWA HAS BEEN CANCELLED...

THUNDERSTORMS HAD MOVED OUT OF THE AREA AND NO ADDITIONAL HEAVY RAIN 
IS EXPECTED TONIGHT.

SMALLER STREAMS AND CREEKS MAY RUN FULL FOR A WHILE THIS EVENING
BEFORE RECEEDING.

LAT...LON 4117 9493 4062 9493 4060 9577 4088 9582
          4090 9540 4118 9545

$$

FOBERT
000 
WGUS73 KOAX 250307
FFSOAX
IAC071-129-137-145-250400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1007 PM CDT MON MAY 24 2004

THE FLASH FLOOD WARNINGS ARE NO LONGER IN EFFECT FOR THE FOLLOWING 
COUNTIES IN SOUTHWEST IOWA...

MILLS...MONTGOMERY...FREMONT...PAGE.

FLASH FLOODING FROM EARLIER RAINS HAVE SUBSIDED ACROSS SOUTHWEST 
IOWA THUS THE FLASH FLOOD WARNINGS HAVE BEEN ALLOWED TO EXPIRE.  
SOME AREAS MAY STILL HAVE STANDING WATER ON SOME ROADS...SO 
MOTORISTS ARE URGED TO USE CAUTION..

LAT...LON 4110 9515 4072 9515 4072 9566 4110 9566

$$

62

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:00 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 24, 2:00 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT MON MAY 24 2004

.DISCUSSION...
ELEVATED CONVECTION WHICH DEVELOPED LATE THIS MORNING IN THE
NORTHEAST HAS PRETTY MUCH MOVED EAST OF THE AREA AND NOW WAITING
FOR MORE SIGNIFICANT CONVECTION TO DEVELOP THIS AFTERNOON.

18Z ANALYSIS SHOWED LOW PRESSURE OVER NORTH CENTRAL KANSAS WITH WARM
FRONT EXTENDING FROM THE LOW INTO SERN NEBRASKA NEAR LNK INTO SWRN
IA WITH SURFACE TROF FROM CENTRAL INTO NORTHEAST NEBRASKA. SURFACE
MOISTURE AXIS EXTENDS INTO SERN NEB WHERE DEWPOINTS HAVE CLIMBED
INTO THE 70S AT BIE AND FNB. NORTHERN HALF OF THE CWA REMAINS UNDER
EXTENSIVE BLANKET OF LOW CLOUDS.

ENTIRE CWA CURRENTLY UNDER SPC WATCHES WITH ERN HALF ALSO UNDER FFA
THROUGH TONIGHT. MAY NEED TO ADJUST TIMING OF STORM EVENT A BIT WITH
SHORT RANGE MODELS INDICATING MOST OF THE ACTIVITY EAST OF THE AREA
BY MID EVENING AS FRONT PUSHES INTO NRN KS AND NRN MO WITH FOCUS
SHIFTING TO THAT AREA. WILL SEE HOW THINGS DEVELOP PRIOR TO ISSUANCE
BEFORE DECIDING ON ANY ADJUSTMENT TO FLOOD WATCH.

OTHERWISE...LITTLE CHANGE TO REMAINDER OF THE FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH 4 AM TUE ALONG AND EAST OF A LINE FROM
GAGE TO THURSTON COUNTY.
IA...FLOOD WATCH THROUGH 4 AM TUE ALL COUNTIES.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

FOBERT
Hazardous weather outlook, May 24, 5:00 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT MON MAY 24 2004

IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093-
250300-
CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
500 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWESTERN IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH EARLY THIS EVENING...
ENDING IN THE SOUTHEAST CORNER OF NEBRASKA BY 9 PM CDT. THE PRIMARY
HAZARDS WILL BE LARGE HAIL...FLOODING AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY.

THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK...
ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE OUTLOOKS
WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE ALREADY BEEN ACTIVATED ACROSS SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

IAZ043-NEZ011-012-015>018-030>034-042>044-050-250300-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON-
MONONA IA-PIERCE-PLATTE-STANTON-THURSTON-WAYNE-
500 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY.

THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK...
ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE OUTLOOKS
WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NO LONGER EXPECTED IN THIS AREA.

FOBERT

In the hours before

Local storm report, May 24, 4:36 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
436 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             MILLARD                 41.21N 96.16W
05/24/2004  0.75 INCH        DOUGLAS            NE   PUBLIC

&&

JB
Local storm report, May 24, 4:38 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
438 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 N THURMAN             40.85N 95.75W
05/24/2004  0.88 INCH        FREMONT            IA   AMATEUR RADIO

&&

JB
Local storm report, May 24, 4:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
441 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TORNADO          3 NE THURMAN            40.85N 95.71W
05/24/2004                   FREMONT            IA   EMERGENCY MNGR

&&

JB
Local storm report, May 24, 5:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
503 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             PAPILLION               41.16N 96.04W
05/24/2004  1.25 INCH        SARPY              NE   TRAINED SPOTTER

&&

JB
Local storm report, May 24, 5:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
509 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             PAPILLION               41.16N 96.04W
05/24/2004  1.25 INCH        SARPY              NE   TRAINED SPOTTER

0503 PM     HAIL             OFFUTT AFB              41.11N 95.92W
05/24/2004  1.00 INCH        SARPY              NE   TRAINED SPOTTER

0500 PM     HAIL             BELLEVUE                41.16N 95.92W
05/24/2004  1.00 INCH        SARPY              NE   TRAINED SPOTTER

&&

JEK
Local storm report, May 24, 5:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
516 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             OFFUTT AFB              41.11N 95.92W
05/24/2004  0.88 INCH        SARPY              NE   TRAINED SPOTTER

&&

JEK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:28 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona47 min
May 24, 2:36 PM CDTSevere Thunderstorm WarningOAXMonona24 min
May 24, 3:43 PM CDTSevere Thunderstorm WarningOAXFremont47 min
May 24, 3:53 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby67 min
May 24, 4:05 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie55 min
May 24, 4:18 PM CDTTornado WarningOAXFremont27 min
May 24, 4:34 PM CDTFlash Flood WarningOAXPottawattamie4 hr
May 24, 4:44 PM CDTTornado WarningOAXMills31 min
May 24, 4:47 PM CDTTornado WarningOAXFremont28 min
May 24, 5:00 PM CDTSevere Thunderstorm WarningOAXPottawattamie60 min
May 24, 5:07 PM CDTFlash Flood WarningOAXHarrison, Shelby4 hr
May 24, 5:10 PM CDTFlash Flood WarningOAXMills4 hr
May 24, 5:16 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page44 min
May 24, 5:42 PM CDTTornado WarningOAXPage33 min
May 24, 5:58 PM CDTSevere Thunderstorm WarningOAXFremont47 min
May 24, 6:13 PM CDTSevere Thunderstorm WarningOAXPage47 min
May 24, 6:16 PM CDTFlash Flood WarningOAXMontgomery, Page4 hr

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.